Drought, Northwest Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Above normal precipitation was the rule for much of central and southern New Mexico during March 2015. Unfortunately, the northeast plains and Four Corners region fared much worse as the majority of wetting precipitation events largely missed these areas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Above normal precipitation was the rule for much of central and southern New Mexico during March 2015. Unfortunately, the northeast plains and Four Corners region fared much worse as the majority of wetting precipitation events largely missed these areas. Around 19 percent of the state was classified in severe or worse drought, generally focused along and west of the Continental Divide in west-central and northwest New Mexico, as well as across the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 11:01 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1101 PM MST SAT FEB 28 2015 .AVIATION... 06Z TAF CYCLE A RELATIVELY MOIST AND SOMEWHAT UNSTABLE SWLY FLOW ALOFT WILL CONTINUE TONIGHT AHEAD OF CLOSED UPPER LEVEL LOW DROPPING SWD THROUGH CENTRAL CALIFORNIA. AS A MID-LEVEL WARM FRONT LIFTS NORTHWARD THROUGH THE NW QUARTER OF NM LATE TONIGHT...SCT MVFR TO IFR CONDITIONS WILL INCREASE TO WDSPRD AFTER 09Z WHILE ISOLATED OR BRIEF LOCALIZED LIFR CONDITIONS WILL DEVELOP IN PERIODS OF MOD- HEAVY SNOW. PUT IFR CONDITIONS AT TAF SITES WITH MODERATE CONFIDENCE AS SOUTHWEST WINDS JUST OFF THE DECK AND SCT-BKN MID CLOUDS WILL MAKE FOG FORMATION SOMEWHAT OF A CHALLENGE AT KABQ AND KSAF. 33 && .PREV DISCUSSION...927 PM MST SAT FEB 28 2015... .UPDATE... WITH TEMPERATURES HOLDING STEADY IN THE EAST AND DEWPOINTS ON THE RISE WE ARE STARTING TO SEE FREEZING FOG FORMING. LAS VEGAS IS ALREADY DOWN TO 1/4 MILE. WILL ADD AREAS OF FREEZING FOG IN FOR THE REST OF THE NIGHT ACROSS THE EASTERN HALF OF THE CWA. IF IT BECOMES DENSE IN SEVERAL AREAS WILL CONSIDER A FREEZING FOG ADVISORY. NO OTHER CHANGES TO THE FORECAST. CHJ && .PREV DISCUSSION...325 PM MST SAT FEB 28 2015... .SYNOPSIS... TEMPERATURES WILL MODERATE TONIGHT...SUNDAY AND INTO MONDAY AREA WIDE...WHILE ACCUMULATING SNOWFALL FAVORS THE NORTHWEST AND NORTH CENTRAL. SNOW LEVELS WILL RISE SUNDAY AND MONDAY...BEFORE COLDER AIR MOVES IN MONDAY NIGHT AND TUESDAY...WITH SNOW LEVELS FALLING. A BITTER COLD AIRMASS WILL ARRIVE BY WEDNESDAY...BEFORE A DRIER PERIOD IS EXPECTED. HIGH TEMPERATURES WILL REMAIN BELOW AVERAGE THROUGH THE END OF THE WEEK. && .DISCUSSION... TRANSITION UNDERWAY OF UPPER LOW/TROUGH SINKING SOUTHWARD FROM THE GREAT BASIN AND INTO SOCAL AND ARIZONA THROUGH SUNDAY/MONDAY. WARM ADVECTION TO SPREAD RAPIDLY INTO SOUTHWEST AND WEST CENTRAL NM TONIGHT AND MORE EXTENSIVELY SUNDAY...OVER THE ENTIRE STATE. SOME OVERNIGHT LOWS TONIGHT MAY ACTUALLY BE A LITTLE WARMER THAN TODAY/S HIGHS. WITH THE INCREASING DEW POINTS...EXISTING SNOW AND SNOW MELT...THERE COULD BE AT LEAST PATCHY FOG OVER CENTRAL AND WRN NM LATER TONIGHT. NOT MUCH CONFIDENCE THERE WILL BE ANY PRECIPITATION IN THE ERN PLAINS OVERNIGHT BUT A MIX OF PRECIPITATION TYPES POSSIBLE IN THE FAR ERN PORTIONS...ALTHOUGH THERE DOES APPEAR TO BE SOME EROSION OF LOW CLOUDS OCCURRING IN EDDY AND SOUTHERN CHAVES COUNTIES THIS AFTERNOON. MODELS CONTINUE TO PAINT AT LEAST SOME SNOWFALL...ALTHOUGH NOT BIG AMOUNTS OVER THE CONTDVD OF WEST CENTRAL AND NORTHWEST NM TONIGHT WITH RADAR ECHOES PERSISTING OVER THE REGION THIS AFTERNOON. THEREFORE WILL CONTINUE THE WINTER HIGHLIGHTS AS POSTED EARLIER FOR NOW. COLDER AIR TO CLIP THE NORTHEAST SUNDAY PER THE GFS BUT THE ECMWF BRINGS MORE WIDESPREAD AND COLDER AIR TO THE EAST. SOME BIG DIFFERENCES IN GUIDANCE HIGHS IN THE NORTHEAST...AND AS WARMER AIR MOVES OVER THE COLDER LAYER. GFS INDICATES ANY COLD AIR WILL RAPIDLY RETREAT BY MONDAY...SO HIGHS IN THE EAST...AS WELL AS MANY OTHER LOCALES DUE TO RECENT SNOWFALL...A COMPROMISE. ALL IN ALL...STUCK CLOSER TO THE GFS THAN ECMWF. IN ADDITION...OVERALL QPF IS NOW LOWER THAN WHAT WAS PREVIOUSLY FORECAST FOR MONDAY NIGHT AND TUESDAY...WHICH TENDED TO LOWER SNOWFALL AMOUNTS FOR WESTERN HIGH TERRAIN AREAS. COLDER AIR MOVING IN FROM THE WEST/NORTHWEST MONDAY NIGHT SO WENT WITH THE COLDER GUIDANCE FOR MIN TEMPS ESPECIALLY OVER THE WEST AND NORTH CENTRAL. MUCH COLDER AIR COULD PENETRATE THE NORTHEAST TUESDAY COURTESY OF A FASTER MOVING COLD FRONT BEFORE SETTLING IN AREAWIDE WEDNESDAY. GFS INDICATES ANOTHER CLIPPER SYSTEM THURSDAY...SO ADDED DIME SIZE POPS TO NORTHERN MT HIGH TERRAIN. THE ECMWF ATTEMPTS TO GENERATE PRECIPITATION ACROSS SRN NM DUE TO THE UPPER LOW PASSING EASTWARD TO OUR SOUTH...BUT NOT GOING THERE AT THIS TIME. && .FIRE WEATHER... A PROLONGED UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MIDDLE OF NEXT WEEK AS ADDITIONAL DISTURBANCES APPROACH AND PASS OVER PORTIONS OF NEW MEXICO...HOWEVER NO CRITICAL FIRE WEATHER CONDITIONS ARE FORESEEN THROUGH THIS TIME FRAME. THIS WILL KEEP TEMPERATURES BELOW NORMAL INTO SUNDAY...CREEPING CLOSER TOWARD AVERAGE ON MONDAY BEFORE DROPPING WELL BELOW AGAIN TUESDAY INTO WEDNESDAY. THE OVERALL COOLER TEMPERATURE TREND AND RECENT SATURATED SOILS AND SNOW PACK WILL KEEP RH ELEVATED. BREEZY CONDITIONS WILL DEVELOP OVER THE WEST CENTRAL HIGHLANDS ON SUNDAY...WITH A MORE WIDESPREAD MAJORITY OF THE FORECAST AREA OBSERVING AN INCREASE IN SPEEDS BY MONDAY AND TUESDAY. THE FLOW WILL ALSO BE TURNING FROM A SOUTHERLY TO SOUTHWESTERLY AND EVENTUALLY WESTERLY DIRECTION DAY BY DAY. VENTILATION RATES WILL BE POOR IN THE NORTHERN AND EASTERN TIERS OF NM SUNDAY...REMAINING POOR IN THE EAST ON MONDAY. OTHERWISE THE MIXING HEIGHTS AND TRANSPORT WINDS ALOFT WILL BE SUFFICIENTLY HIGH TO KEEP THINGS MIXED AND DISPERSED THROUGH TUESDAY. ELEVATED PRECIPITATION CHANCES WILL ALSO PERSIST THROUGH THE MIDDLE OF NEXT WEEK...MOSTLY IN THE NORTHWESTERN THIRD OF NM THROUGH MONDAY...SPREADING MORE INTO CENTRAL AREAS BY MONDAY NIGHT...TUESDAY...AND WEDNESDAY. THE NORTHERN MOUNTAINS WILL REMAIN FAVORED FOR LARGE SNOWFALL ACCUMULATIONS THROUGH MIDWEEK...WITH SOME HIGH ELEVATION SPOTS NEAR THE CO/NM BORDER STILL EXPECTED TO SEE UPWARDS OF ONE TO THREE FEET OF ADDITIONAL ACCUMULATION. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ502>504-506-507-516>518. WINTER STORM WARNING UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ510>515-527. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 628 AM MST SAT FEB 28 2015 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 628 AM MST SAT FEB 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RECORD-BREAKING SNOW IMPACTING PORTIONS OF CENTRAL AND NORTHERN NEW MEXICO WILL EASE IN INTENSITY BY LATE MORNING...WITH WARMER AIR MAKING A NOTICEABLE PUSH FROM SOUTHWEST TO NORTHEAST AS THE DAY PROGRESSES. THIS WILL FORCE SNOW LEVELS HIGHER...WITH SIGNIFICANT ADDITIONAL SNOW DURING THE AFTERNOON AND EVENING FOCUSED OVER THE NORTHERN MOUNTAINS AND LOWER ELEVATIONS NEAR THE NEW MEXICO COLORADO STATE LINE. THE VERY COLD AIR FIRMLY ENTRENCHED ACROSS THE EASTERN PLAINS WILL ALSO GRADUALLY ERODE FROM WEST TO EAST...WITH COLD AIR IMPACTS LINGERING ACROSS THE NORTHEAST WHERE SNOW IMPACTS COULD REMAIN IN PLACE THROUGH MOST OF THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW ACCUMULATION LEVELS WILL CONTINUE TO RISE SUNDAY WITH ADDITIONAL SIGNIFICANT SNOW GENERALLY FAVORING THE NORTHERN MOUNTAINS NEAR AND ABOVE 8500 FEET. ANOTHER SURGE OF COLDER AIR WILL WORK SOUTH INTO NORTHEAST NEW MEXICO SUNDAY NIGHT...WITH THE POTENTIAL FOR A WINTRY OF PRECIPITATION INCLUDING SNOW...FREEZING RAIN AND/OR SLEET ACROSS MUCH OF THE EASTERN PLAINS. GOING INTO MONDAY...THE MAIN UPPER LEVEL STORM SYSTEM WILL FINALLY APPROACH NEW MEXICO FROM THE WEST...CROSSING OVER HEAD LATER MONDAY INTO MONDAY NIGHT. BEHIND THIS SYSTEM...ANOTHER STRONG BACKDOOR COLD FRONT WILL PLUNGE SOUTHWARD SENDING BITTER COLD BACK INTO EASTERN NEW MEXICO EXTENDING WESTWARD INTO CENTRAL AREAS BY WEDNESDAY. A MUCH LESS ACTIVE...DRIER AND WARMER PATTERN WILL TAKE HOLD BEGINNING THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND OTHER HAZARDOUS WINTER WEATHER CONDITIONS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 41
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568504, 568505, 568506, 568507, 568508, 568509, 568510, 568511, 568512, 568513, 568514, 568515, 568516, 568517, 568518, 568519.